empty

Elevated INR seen in patients on anticoagulants during pandemic

There has been an apparent increase in the number of patients taking warfarin found to have elevated INR values during the Covid-19 pandemic.

Most, but not all patients had suspected or confirmed Covid-19 infection while others had recently been treated with antibiotics according to King’s College Hospital, which flagged the issue.

In other patients, the lockdown may have affected access to green vegetables and led to increased alcohol consumption, while the psychological impact of social distancing may have affected adherence to regular medication.

The MHRA is reminding health professionals that acute illness may exaggerate the effect of warfarin tablets and necessitate a dose reduction. Continued INR monitoring is important in patients taking warfarin or other vitamin K antagonists (VKA) if they have suspected or confirmed Covid-19 infection, so they can be clinically managed at an early stage to reduce the risk of bleeding.

Some patients taking warfarin may have been switched to direct-acting oral anticoagulants (DOAC) during the pandemic to avoid regular blood tests for INR monitoring. VKAs interact with a large number of medicines, while DOACs including Eliquis (apixaban), Lixiana (edoxaban), Pradaxa (dabigatran) or Xarelto (rivaroxaban) also interact with several medicines.

Patients with Covid-19 may be treated with antibiotics in line with NICE guidance and may also be treated with antivirals. There is the potential for drug-drug interactions between oral anticoagulants (VKA or DOACs) and certain antibiotics and antivirals, the MHRA adds.

Patients attending for INR tests or who are collecting prescriptions for vitamin K antagonists (VKA) should be asked to let their GP know if they have symptoms of, or confirmed Covid-19 infection, because it is important that they continue to have their INR monitored while they are ill, the MHRA is advising.

Patients taking VKA should let their GP and healthcare team know about any recent changes to their diet (including alcohol consumption), smoking habits, any new medicines or supplements they are taking, and of the need to carefully follow the instructions for use for anticoagulant medication.

Latest discussions

  1. Are pharmacists guinea pigs for covid19

    VIVA LA PDAU,  VIVA LA CAC After the la...

  2. Are pharmacists guinea pigs for covid19

    What do you expect? For years the Pharma...




This website is for healthcare professionals, people who work in pharmacy and pharmacy students. By clicking into any content, you confirm this describes you and that you agree to Pharmacy Magazine's Terms of Use and Privacy Policy.

We use essential, performance, functional and advertising cookies to give you a better web experience. Find out how to manage these cookies here. We also use Interest Based Advertising Cookies to display relevant advertisements on this and other websites based on your viewing behaviour. By clicking "Accept" you agree to the use of these Cookies and our Cookie Policy.